Today is my first day off of Dilaudid. I had anterior/posterior lumbar fusion to L4,5, &S1, and have been on dilaudid since the middle of January. My surgeon had me on it, then my PCM (military dr.) wanted to take over my meds. Well, yesterday I spoke with her nurse and they decided to taper me off the drug, but she initially was going to give me dilaudid and taper me off, then get me on a longer lasting drug. I went to pick up my meds and found out she decided to put me on oxiconton 10 mg every 12 hours. The question I have is their anything that can help me with the withdrawals I am having, and will the oxi provide me the same types withdrawals. And lastly would you recommend that I enter a detox center to overcome this addiction?
I agree with the comments above. The only thing I would add is that IF you are unable to taper the medication-- even after going up to a more appropriate dose-- that would be a suggestion that you have developed a psychological dependence, and that you might want to consider treatment.
I think you have addiction mixed up with dependence. You are only addicted if you seek out the drugs for the high you get and can lead to dangerous behaviors in acquiring it. Anyone who takes opiates for a length of time develops dependence where their body will produce withdrawals when the meds are discontinued. If you are taking the meds as prescribed and for pain then there is no reason to think you are addicted.
If you are having wd's then the new med they gave you is not strong enough. When switching from one opiate to another you need to make sure you let your dr. know if you are having any adverse affects. How much Dilauded were you taking. Oxycontin 10mg. is the lowest dose they make in that formlal. Maybe they need to give you something stronger. Have you discussed this with your doctor?
As your question if the oxy will cause wd's when stopped is yes if done cold turkey. Any opiate that is stopped ct will cause wd's. Sometimes when tapering you still get some wd's but they are nowhere as intense as it is when you stop ct. If tapered properly it does not have to be that bad. Usually you go down 10% at a time and you should not have any problems, or few to speak of. At least that is how it has been with me. I have tapered many times due to upcoming surgeries I have had in the past and currently facing. I also have had fusions at the same area but it does not want to fuse so I am having my 3rd fusion attempt shortly and am tapering as well. It is not a pleasant process. It seems like as you taper you start to feel so much more pain all over your body and in your joints, where you did not have this pain before the taper. I think it goes to say you just can't avoid being uncomfortable during the process.
It is always a good idea to be as upfront with everything you are feeling with your doctor so they can help you out the best way they know how. I have never been left to suffer more than I can handle. Most doctors I would think understand what you go through when tapering and don't want their patient to suffer, so make sure you talk to them and hopefully they can help you out better. Good luck , Audrea
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.